Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 22, NWS Wichita, KS

May 13, 2009Labette County, Kansas

NWS Wichita, KS issued this tornado warning at May 13, 2009, 9:43 PM CDT for Labette County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 9:43 PM CDT (02:43 UTC)
Expired
May 13, 2009, 10:00 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Labette County, KS

The radar

The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:49 PM CDTTORNADO2 S Chetopa, KSREPORT FROM COUNTY SHERIFF NEAR THE OKLAHOMA BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 140243
TORICT
KSC099-140300-
/O.NEW.KICT.TO.W.0022.090514T0243Z-090514T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1000 PM CDT.

* AT 943 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR CHETOPA...OR 22 MILES SOUTH OF
  PARSONS...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...CHETOPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS.

&&

LAT...LON 3699 9507 3699 9521 3709 9521 3709 9507
TIME...MOT...LOC 0243Z 304DEG 17KT 3704 9515

$$

DARMOFAL
1 follow-up statement
000 
WWUS53 KICT 140259
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT WED MAY 13 2009

KSC099-140309-
/O.EXP.KICT.TO.W.0022.000000T0000Z-090514T0300Z/
LABETTE KS-
959 PM CDT WED MAY 13 2009

...THE TORNADO WARNING FOR SOUTHEASTERN LABETTE COUNTY WILL EXPIRE AT
1000 PM CDT...

AT 958 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3699 9507 3699 9521 3709 9521 3709 9507
TIME...MOT...LOC 0259Z 304DEG 17KT 3700 9507

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 13, 6:58 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 6:58 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED MAY 13 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE WILL BE A CHANCE FOR THUNDERSTORMS AT KCNU FOR THE FIRST FEW
HOURS OF THE TAF PERIOD...BEFORE THE FRONT MOVES EAST OF THE AREA.
THERE COULD BE SOME GUSTY WINDS AND HAIL WITH THESE STORMS...AS
WELL AS VERY HEAVY RAINFALL. THERE WILL BE SOME GUSTY WINDS FOR A
FEW HOURS BEHIND THE FRONT...ESPECIALLY AT KRSL...KSLN...KHUT AND
KICT. OTHERWISE...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED MAY 13 2009/

DISCUSSION...

MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND FLOODING POTENTIAL
TONIGHT AND AGAIN FRIDAY.

TONIGHT:
COLD FRONT IS MOVING SOUTHEAST THROUGH KANSAS THIS AFTERNOON...WITH
A WIND SHIFT STRETCHING FROM HARPER TO WICHITA TO NEAR MARION AT
20Z. THE COLDER AIR IS STILL ACROSS NORTHWEST KANSAS AND INTO
NEBRASKA...WITH GUSTY WINDS AS WELL. THE PRE-FRONTAL TROUGH IS
MAKING STEADY PROGRESS EASTWARD...AND IS EXPECTED TO BE EAST OF THE
FORECAST AREA AROUND SUNSET. THEREFORE...THE SEVERE THREAT FOR
TONIGHT WILL BE LIMITED TO FAR SOUTHEAST KANSAS. THERE COULD STILL
BE SOME SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE WIND
SHIFT...BUT THOSE WOULD NOT BE SEVERE.

THERE IS STILL A FLOOD THREAT WITH THESE STORMS THIS AFTERNOON AND
TONIGHT...ESPECIALLY WITH ALREADY SATURATED SOIL...SO WE WILL KEEP
THE FLOOD WATCH GOING AS IS.

THURSDAY-FRIDAY:
THURSDAY WILL BE A BRIEF RESPITE BETWEEN WEATHER SYSTEMS...ALTHOUGH
THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST KANSAS
DURING THE DAY. ANOTHER FRONT WILL BE COMING THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY...WITH ANOTHER CHANCE FOR SEVERE
WEATHER AND FLOODING. WOULD EXPECT STORMS TO DEVELOP IN THE
AFTERNOON NEAR THE FRONT...AND DEVELOPING INTO A LINE OF STORMS.
MODELS ARE INDICATING A GREATER CHANCE FOR HEAVY RAINFALL WITH THE
STORMS ON FRIDAY...SO A FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT MAY
BE NEEDED WITH THE NEXT COUPLE FORECASTS.

SATURDAY-TUESDAY:
THERE MAY BE SOME LINGERING PRECIPITATION ON SATURDAY...MOST LIKELY
IN SOUTHEAST KANSAS...SO WILL LEAVE SOME PRECIPITATION CHANCES IN
THE FORECAST. AFTER THIS SYSTEM MOVES EAST OF THE FORECAST
AREA...THE PATTERN BECOMES LESS ACTIVE FOR THIS AREA.
DRIER...SUNNIER...AND WARMER WEATHER IS EXPECTED FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK. MODELS BEGIN TO DIVERGE ON SOLUTIONS
FOR THE END OF THIS PERIOD...BUT THE GENERAL PATTERN SHOULD REMAIN
FAIRLY DRY.

SCHRECK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR
SEVERE STORMS AT THE CHANUTE TAF SITE LATE THIS AFTERNOON. LATEST
SURFACE ANALYSIS WAS SHOWING THE COLD FRONT CONTINUING TO MAKE
STEADY PROGRESS TO THE SOUTHEAST. THIS FRONT APPEARS TO BE NEAR
HUT AND SLN AND SHOULD MOVE THROUGH DURING THE NEXT HOUR OR SO.
THIS COLD FRONT SHOULD THEN MOVE THROUGH THE ICT TAF SITE AROUND
22Z. LATEST VISIBLE IMAGERY WAS INDICATING A DECENT CAP IN
PLACE...BUT THE CEILINGS WERE CONTINUING TO CLIMB WHICH SHOULD
HELP ERODE THE CAP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER
4 PM OR SO. THESE STORMS WILL MOST LIKELY AFFECT THE CNU TAF SITE
AND POSSIBLY ICT...BUT THE BETTER CHANCES WILL BE AT CNU BETWEEN
21Z AND 00Z. IT COULD ALSO BECOME QUITE WINDY BEHIND THE FRONT AND
MESOSCALE SYSTEM LATE THIS AFTERNOON AND THIS EVENING. WE WILL
KEEP AN EYE ON THIS POTENTIAL AS THE FRONT BEGINS TO LITE UP.
CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY EXCEPT WHERE THE
THUNDERSTORMS ARE EXPECTED TO PASS THROUGH.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  71  59  81 /  10  10  20  40
HUTCHINSON      49  71  56  76 /  10  10  20  40
NEWTON          49  71  56  77 /  10  10  20  40
ELDORADO        48  70  55  79 /  20  10  20  40
WINFIELD-KWLD   55  69  60  83 /  30  20  20  40
RUSSELL         43  71  54  76 /  10  10  20  40
GREAT BEND      44  71  53  77 /  10  10  20  40
SALINA          46  72  56  77 /  10  10  20  40
MCPHERSON       48  71  55  76 /  10  10  20  40
COFFEYVILLE     57  73  63  84 /  90  30  30  40
CHANUTE         52  72  61  82 /  90  30  30  40
IOLA            51  72  58  82 /  90  20  30  40
PARSONS-KPPF    55  73  62  82 /  90  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ053-069>072-093>096-
098>100.

&&
Hazardous weather outlook, May 13, 4:34 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT WED MAY 13 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ALONG A COLD FRONT. WITH THE ATMOSPHERE BEING VERY UNSTABLE...THE
STORMS SHOULD INTENSIFY QUICKLY AND BECOME SEVERE. THE SEVERE
STORMS ARE MOST LIKELY EAST OF I-35.

THE PRIMARY THREATS WILL BE DAMAGING DOWNBURST WINDS AND FLOOD
PRODUCING RAINFALL. SEE THE LATEST FLOOD WATCH FOR THE LATEST
INFORMATION ON THE FLOODING POTENTIAL. GOLF BALL OR LARGER HAIL
WILL ALSO BE POSSIBLE FROM THE STRONGEST AND MOST ORGANIZED STORMS.
A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT...BUT TORNADOES
ARE NOT EXPECTED TO BE THE MAIN THREAT. THE SEVERE THUNDERSTORM
THREAT SHOULD WANE TOWARDS MIDNIGHT...HOWEVER THE FLOOD THREAT
WILL INCREASE THROUGHOUT THE EVENING AND OVERNIGHT FOR SOUTHEAST
KANSAS...ESPECIALLY FOR COUNTIES NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON
THURSDAY. ADDITIONAL FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN
AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY
HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER
UPDATES. SMALL HAIL IS ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT
WITH ANY OF THE STORMS.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY
AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY OF THESE
STORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL
ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS
BECOME MORE WIDESPREAD.

THUNDERSTORMS MAY LINGER ON SATURDAY...HOWEVER THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING...GENERALLY
ALONG AND EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, May 13, 8:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 E ST. PAUL            37.52N 95.16W
05/13/2009  E1.00 INCH       NEOSHO             KS   FIRE DEPT/RESCUE

&&

ADK
Local storm report, May 13, 9:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             4 W ALTAMONT            37.19N 95.37W
05/13/2009  E0.88 INCH       LABETTE            KS   EMERGENCY MNGR

            RELAYED THROUGH AMATEUR RADIO.

&&

ADK
Local storm report, May 13, 9:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             ALTAMONT                37.19N 95.29W
05/13/2009  E0.88 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 13, 9:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             OSWEGO                  37.17N 95.11W
05/13/2009  E0.75 INCH       LABETTE            KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 13, 9:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             OSWEGO                  37.17N 95.11W
05/13/2009  E0.88 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 13, 9:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             OSWEGO                  37.17N 95.11W
05/13/2009  E1.00 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSevere Thunderstorm WarningICTWoodson30 min
May 13, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson46 min
May 13, 7:33 PM CDTSevere Thunderstorm WarningICTChautauqua27 min
May 13, 7:59 PM CDTSevere Thunderstorm WarningICTNeosho31 min
May 13, 8:09 PM CDTAreal Flood WarningICTChautauqua2 hr
May 13, 8:10 PM CDTAreal Flood WarningICTAllen, Neosho2 hr
May 13, 8:27 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho63 min
May 13, 9:28 PM CDTSevere Thunderstorm WarningICTLabette32 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.